Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Melbourne, FL

June 5, 2004Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 5, 2004, 2:32 PM EDT for Osceola County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 2:32 PM EDT (18:32 UTC)
Expired
Jun 5, 2004, 3:15 PM EDT
In force
43 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 38 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1432 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WUUS52 KMLB 051832
SVRMLB
FLC097-051915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
231 PM EDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCEOLA COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 315 PM EDT

* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER THE FLORIDA TURNPIKE 10 MILES SOUTHWEST
  OF HOLOPAW...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  MOVING OVER CANOE CREEK ROAD SOUTH OF SAINT CLOUD AT 235 PM EDT...
  7 MILES SOUTH OF HOLOPAW AT 245 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

LAT...LON 2797 8090 2797 8117 2800 8124 2815 8124
          2815 8100 2818 8096 2818 8090

$$

CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:27 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 5, 1:27 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
127 PM EDT SAT JUN  5 2004

.DISCUSSION...CLUSTER OF STORMS PUSHING ACROSS NORTHERN SECTIONS A
LITTLE FASTER THIS AFTERNOON.  MAY NOT GET EAST COAST SEA BREEZE
FORMATION BEFORE THE CLUSTER REACHES THE NORTH COAST.  SEA BREEZE
WAS INDICATED OVER SOUTHERN SECTIONS...SO MAY HAVE TO WATCH THE
SOUTH HALF OF THE COAST FOR THE GREATEST BOUNDARY INTERACTIONS AND
STRONGEST STORMS THIS EVENING.  EXPECT THAT THERE WILL ALSO BE SOME
RECOVERY BEHIND THE CLUSTER OF STORMS SO WILL CONTINUE SCATTERED
EVENING POPS IN THE NORTH INTERIOR TOO...ESPECIALLY WITH UPPER
TROUGH DIGGING ACROSS THE SOUTHEAST STATES AND NORTHEAST GULF.

SUN...MODELS PUSH 250MB TROUGH AXIS EAST OF THE AREA THOUGH NO
SIGNIFICANT SUPPRESSION IS INDICATED WITH FLATTENED 500 MB FLOW AND
TEMPS AT MINUS 9.  ETA IS MORE MOIST BUT WILL STAY WITH GFS NUMBERS
WHICH AGREE WITH ONGOING FORECAST.  SOUTHWEST STEERING FLOW IS STILL
FORECAST THOUGH IT SHOULD BE A LITTLE WEAKER.  EXPECT THE SEA BREEZE
TO PUSH INLAND OVER THE SOUTHERN AREAS THE QUICKEST AND HENCE THE
LOWEST POPS SHOULD BE IN THAT REGION WITH HIGHEST COVERAGE IN THE
NORTH.  WOULD EXPECT SOME STRONG STORMS...ESPECIALLY IN THE NORTH
HALF WHERE GULF/ATLANTIC BOUNDARIES COLLIDE.

MON-TUE...MODEL TREND IS FOR A LITTLE MORE INFLUENCE OF AN UPPER
TROUGH DIGGING INTO THE SOUTHERN STATES.  ETA IS A LITTLE MORE
PRONOUNCED WITH THIS FEATURE...KEEPING LOW LEVEL RIDGE SUPPRESSED
OVER SOUTH FLORIDA AND MAINTAINING A SOUTHWEST STEERING FLOW ON
MON.  GFS IS SIMILAR ALOFT BUT ALLOWS THE LOW LEVEL RIDGE TO PUSH TO
THE CENTRAL PENINSULA MON AND THE NORTH PENINSULA TUE.  WILL NOT
CHANGE THE CURRENT PACKAGE MUCH BUT MONDAY COULD BE A LITTLE MORE
ACTIVE ESPECIALLY NORTH SECTIONS.

WED-SAT...LATEST MODEL RUN CONTINUES TO SHOW REVERSAL OF POSITIVE
PNA PATTERN TO TROUGHING IN THE WESTERN U.S. AND RIDGING IN THE EAST
FOR THE MIDDLE OF THE WEEK.  DEAMPLIFICATION FORECAST FOR LATE WEEK
WHICH MAY ALLOW LOW LEVEL RIDGE TO THE NORTH TO SLIDE BACK TOWARDS
THE REGION.  LOOKS LIKE AVERAGE MOISTURE VALUES WITH HIGHEST POPS
(SCATTERED) OVER THE INTERIOR.  EXPECT SLIGHT CHANCE TO LOW
SCATTERED POPS MAINLY DURING THE NIGHT/THROUGH MIDDAY FOR THE SOUTH
HALF OF THE COAST.

&&

.MARINE...NO HIGHLIGHTS AS RIDGE AXIS MIGRATES SLOWLY NORTHWARD
WITH MAINLY A 10 KNOT GRADIENT EXCEPT FOR SOME OVERNIGHT PERIODS OF
10-15 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  87  71  87 /  30  50  20  50
MCO  71  90  71  90 /  30  50  20  50
MLB  72  87  72  86 /  30  40  20  40
VRB  72  87  72  86 /  30  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...VOLKMER
LONG TERM...LASCODY
Hazardous weather outlook, Jun 5, 9:45 AM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
945 AM EDT SAT JUN 5 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
051830-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
945 AM EDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT:

...THUNDERSTORM IMPACT...
ABUNDANT DEEP LAYER MOISTURE AND INSTABILITY WILL ALLOW NUMEROUS
THUNDERSTORMS TO DEVELOP THIS AFTERNOON. SCATTERED STORMS MAY
DEVELOP BY EARLY AFTERNOON AND INCREASE IN COVERAGE AND INTENSITY BY
MID TO LATE AFTERNOON. STORMS WILL BE LIKELY ACROSS MUCH OF THE AREA
WITH A SOUTHWEST STEERING FLOW FAVORING EAST CENTRAL FLORIDA.

THE WEST COAST SEA BREEZE IS EXPECTED TO BE ACTIVE WITH STORMS MOVING
NORTHEAST TOWARD THE INTERIOR COUNTIES DURING THE AFTERNOON HOURS.
THE EAST COAST SEA BREEZE IS ALSO EXPECTED TO DEVELOP AND MOVE INLAND
WITH STORMS INTENSIFICATION EXPECTED FROM METRO ORLANDO SOUTH TO
OSCEOLA COUNTY THESE STORMS WILL THEN MOVE BACK ACROSS INTERIOR
SECTIONS OF THE INLAND COUNTIES AND TOWARD THE EAST COAST DURING THE
LATE AFTERNOON.

STORMS TODAY WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING
WINDS...HAIL...AND FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING...
ESPECIALLY IN THE VICINITY OF SEA AND LAKE BREEZE BOUNDARY
COLLISIONS. AN ISOLATED BRIEF TORNADO WILL BE POSSIBLE ESPECIALLY
NEAR MULTIPLE BOUNDARY MERGERS.

FROM THE ORLANDO METRO AREA NORTHWARD...STORMS WILL MOVE NORTHEAST
BACK TOWARD THE COAST AT 15 MPH. SOUTH OF ORLANDO...STORMS WILL MOVE
SLOWER...ONLY NEAR 10 MPH...TOWARD THE NORTH OR NORTHEAST.

...FLOOD IMPACT...
LOCAL URBAN FLOODING AND PONDING OF WATER IN LOW AREAS WILL LIKELY
OCCUR AS STORMS INTENSIFY THIS AFTERNOON. THE SLOWER MOVING STORMS
WILL BE CAPABLE OF PRODUCING RAINFALL OF BETWEEN ONE AND THREE INCHES
IN A SHORT PERIOD OF TIME.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS WILL MOVE OFF THE MAINLAND AND ACROSS THE
INTRACOASTAL WATERS...BARRIER ISLANDS...AND INTO THE NEAR SHORE
ATLANTIC WATERS THIS AFTERNOON. WIND GUSTS ABOVE 35 KNOTS...
VISIBILITY NEAR ZERO IN TORRENTIAL RAIN...HAIL...AND FREQUENT CLOUD
TO WATER LIGHTNING WILL ACCOMPANY THE MORE INTENSE STORMS. BOATERS ON
THE INTRACOASTAL WATERWAY AND THE NEAR SHORE ATLANTIC WATERS...
ESPECIALLY NORTH OF FORT PIERCE INLET...SHOULD KEEP A WATCH TO THE
SOUTHWEST AND HEAD BACK TO PORT BEFORE STORMS APPROACH THE
COASTLINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:
STORM CHANCES WILL DECREASE NEAR THE COAST AS THE EAST COAST SEA
BREEZE MOVES MORE QUICKLY INLAND AND THE FOCUS FOR STORMS SHIFTS TO
THE WEST SIDE OF THE PENINSULA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED THIS AFTERNOON.

VOLKMER

In the hours before

Special weather statement, Jun 5, 12:50 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1250 PM EDT SAT JUN 5 2004

FLZ045-144-051715-
ORANGE-SOUTHERN LAKE COUNTY-
1250 PM EDT SAT JUN 5 2004

...STRONG STORM ACROSS SOUTHER LAKE COUNTY MOVING NORTHEAST...

AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 45 MPH AND SMALL
HAIL 8 MILES WEST OF THE ATTRACTIONS AREA IN SOUTHWEST ORANGE COUNTY
...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL ALSO PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND FREQUENT LIGHTNING INCLUDE WINTER GARDEN...WINDERMERE...BAY HILL
AND DOCTOR PHILLIPS.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Special weather statement, Jun 5, 12:50 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1250 PM EDT SAT JUN 5 2004

FLZ045-144-051715-
ORANGE-SOUTHERN LAKE COUNTY-
1250 PM EDT SAT JUN 5 2004

...STRONG STORM ACROSS SOUTHERN LAKE COUNTY MOVING NORTHEAST...

AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 45 MPH AND SMALL
HAIL 8 MILES WEST OF THE ATTRACTIONS AREA IN SOUTHWEST ORANGE COUNTY
...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL ALSO PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND FREQUENT LIGHTNING INCLUDE WINTER GARDEN...WINDERMERE...BAY HILL
AND DOCTOR PHILLIPS.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Special weather statement, Jun 5, 1:20 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
120 PM EDT SAT JUN 5 2004

FLZ044>046-144-051745-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY-
120 PM EDT SAT JUN 5 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND SMALL
HAIL OVER LAKE APOPKA MOVING NORTHEAST...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LAKE
APOPKA...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG
WINDS...SMALL HAIL AND FREQUENT LIGHTNING INCLUDE APOPKA AND WEKIWA
SPRINGS STATE PARK.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Special weather statement, Jun 5, 1:42 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
142 PM EDT SAT JUN 5 2004

FLZ045-046-051815-
ORANGE-SEMINOLE-
142 PM EDT SAT JUN 5 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND SMALL
HAIL OVER ORLANDO MOVING NORTHEAST...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS UP TO 45 MPH AND SMALL HAIL
OVER ORLANDO...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE FERN PARK AND UNION PARK. THE STORM WILL MOVE
INTO SOUTHERN SEMINOLE COUNTY.

OTHER STRONG STORMS WERE DEVELOPING NEAR OVER ORLANDO INTERNATIONAL
AIRPORT AND NEAR WEKIVA SPRINGS.

IF THE STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED.

15
Special weather statement, Jun 5, 1:59 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
159 PM EDT SAT JUN 5 2004

FLZ046-141-147-051830-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-SEMINOLE-
159 PM EDT SAT JUN 5 2004

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH ACROSS
SEMINOLE AND EASTERN ORANGE COUNTY MOVING NORTHEAST...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 50 MPH
ACROSS SEMINOLE AND EASTERN ORANGE COUNTY...MOVING NORTHEAST
AT 20 MPH.

THESE STORMS WILL MOVE INTO COASTAL VOLUSIA COUNTY AND NORTHERN
BREVARD COUNTIES. IF STORMS APPROACH YOUR AREA MOVE INDOORS INTO
A STURDY STRUCTURE.

15
Special weather statement, Jun 5, 2:20 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
220 PM EDT SAT JUN 5 2004

FLZ045-141-147-051900-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-ORANGE-
220 PM EDT SAT JUN 5 2004

...LINE OF STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO
50 MPH WILL MOVE ACROSS NORTHEAST ORANGE...NORTHERN BREVARD...AND
SOUTHEASTERN VOLUSIA COUNTIES...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM MAYTOWN TO
CHRISTMAS...MOVING EAST AT 30 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MAYTOWN...FARMTON...EDGEWATER...MIMS...SCOTTSMOOR...
TITUSVILLE...AND KENNEDY SPACE CENTER

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:18 PM EDTSpecial Marine WarningMLB102 min
Jun 5, 3:01 PM EDTSpecial Marine WarningMLB89 min
Jun 5, 3:01 PM EDTSpecial Marine WarningMLB89 min
Jun 5, 3:15 PM EDTSevere Thunderstorm WarningMLBOsceola60 min
Jun 5, 3:24 PM EDTSevere Thunderstorm WarningMLBBrevard51 min
Jun 5, 4:18 PM EDTSevere Thunderstorm WarningMLBBrevard27 min
Jun 5, 4:27 PM EDTSpecial Marine WarningMLB2 hr
Jun 5, 4:29 PM EDTSevere Thunderstorm WarningMLBIndian River61 min
Jun 5, 5:09 PM EDTSevere Thunderstorm WarningMLBSaint Lucie66 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.